Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drugs to combat long term fatigue
Feb 20, 2003

Is there a drug that will help fight long term fatigue. I have been poz for fifteen years, and the last 4 years have been really bad. It could be depression. Im not sure. Thank you for your response.

Response from Dr. Frascino

Hi,

Poz for 15 years and fatigued for the last 4? Wish you had written sooner. Chances are there are things you can do to re-energize! Did you know that fatigue is the most common symptom for us "virally-enhanced" folks? The cause often turns out to be a combination of factors, all working together to zap our zippede-do-da. Tracking down the cause can be a challenge, especially because many docs, even HIV specialists, just don't think fatigue is all that important. So, they point us in the direction of the nearest Starbucks with a pat on the head and then get back to analyzing our T-cells, viral loads, resistance tests, etc.

So, now that you're seated at Starbucks with your "Venti nonfat half-caf, half-decaf, double-shot caramel macchiato hold the whip," and your laptop tuned into The Body's expert forum on Fatigue and Anemia, lets' chat a bit about how to approach the problem of rebooting your booty.

You mentioned depression. Could this be a problem? Damn straight (or gay, or whatever). Let's face it; no one knows the blues better than HIVers (except perhaps Billy Holliday). Clinical studies show we are twice as likely as neggies to be depressed (big surprise, eh?). Psychological causes of fatigue include not only depression but stress and anxiety as well. (With all this talk lately about duct tape and plastic sheeting, how can we not be stressed?) Depression/anxiety/stress can cause not only a loss of energy, weight, appetite, and sleep, but it can also decrease sex drive, which of course is another reason to be depressed, right? How do you know if you are depressed or not? See an HIV-knowledgeable counselor or therapist. Your HIV/AIDS specialist or local AIDS service organization should be able to give you a referral. Psychological causes of fatigue in pozatoids are common and frequently under-diagnosed and under-treated. Remember not to use St. John's Wort if you're on HIV meds, as it can interact with some of them, particularly protease inhibitors.

Next potential culprit - hormone problems. Low testosterone in men can make your "get-up-and-go" more of a "got-up-and-went.:" Have your doc check your testosterone levels and prescribe a supplement if your levels are low (this applies to you too, ladies!). Other hormone problems might include low production of thyroid hormones or adrenal gland insufficiency.

Next energy buster - liver problems. Our livers are amazing organs. They process what we put into our bodies -- turning food into energy and clearing out toxins - balancing our internal chemistry in the most amazing ways.

Our livers can get messed up from:

1. Infections (hepatitis A, B, or C) 2. Certain medications 3. Booze 4. Street Drugs

Have your doctor check your liver function tests. If they are out of whack, he needs to help you find out why and treat the problem.

Continue with potential energy zappers - anemia - another very common, but frequently under-diagnosed and definitely under-treated condition. Anemia is defined by low red blood cells or low levels of hemoglobin, a protein contained in red blood cells that carries oxygen. So, low red blood cells and hemoglobin means less oxygen carried to all parts of the body. Oxygen is necessary for energy. Low oxygen means low energy. Makes perfect sense, doesn't it? Treatment for anemia depends on the cause. Common causes in us HIVers include HIV itself (anemia of chronic disease) and medication-induced anemia (particularly AZT). Treatment for these would be Procrit, a medication that safely and effectively increases the production of new red blood cells. More red blood cells mean more oxygen-carrying capacity. More oxygen means more energy. There are other causes for anemia as well - iron or vitamin deficiencies, bleeding, infections, etc. Check for anemia by measuring your hemoglobin level. The normal ranges are 12-16 g/dL for women and 14-18 g/dL for men.

Other potential causes for fatigue include medication side effects - both prescription and non-prescription products can have fatigue as a side effect. Review all your meds, herbs, etc. with your HIV specialist for possible side effects or need for dose modifications.

Unrecognized infections can also be a gusto-grabber. Do you have any related symptoms? Fever, cough, headache, diarrhea, rash, etc.? Your AIDS specialist should give you a thorough going over looking for infections!

Lifestyle might also be involved. Nutritional requirements change for those of us with a chronic illness. Check the adequacy of your diet with an HIV-knowledgeable nutritionist. Inadequate rest, sleep, and/or exercise are also common culprits. This may seem obvious, but it's not. Is Sustiva or another medication interrupting your rest? Are you exercising regularly? If not, it's time to lace-up those running shoes.

Finally, you must convince your doctor you need his help. Don't be satisfied with his telling you that "it's just part of the disease and to be expected." Discuss with him or her the common potential causes of fatigue addressed above. I'll bet your batteries will soon be recharged. If not write back and we'll give some additional suggestions.

Good luck!

Dr. Bob


Previous
Dr Bob! Have I infected my Girlfriend with HIV
Next
The Z-man is negative

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement